Medical Questions > General Forum Topics > General Q and A Forum

Mental health or hormonal imbalance?

Must Read
Learn the basics about mental disorders, including risk factors, diagnosis, and treatment options. ...
Learn about risk factors to developing a mental health condition. ...
Learn about screening and diagnosis options available for mental conditions....
I'm 21 & female. I've always had various mental health problems since I was a kid. I always assumed that my problems were all due to mental illness. Then a few months ago I noticed I was growing excess facial/body hair..and my skin started to develop problems that I've never had before. My sleeping habits have also been terrible these past few months. I know that excess hair and skin problems are a sign of a hormonal imbalance. When I looked up the symptoms of hormonal imbalances, they are VERY similar to symptoms of mental illness. Now I'm sitting here wondering if my mental health problems could be from an undetected hormone disorder.

I must add that I started taking Adderall 8 months ago. It wasn't until a few months after I took the Adderall, that the hair/skin/insomnia problems occurred. I don't know if that is just a coincidence..especially since I've never heard of Adderall causing excess facial hair.

My main problems right now are: Chronic depression, irritability, feeling emotionally dead, mood swings, excess hair, skin rash/eczema/breakouts. My monthly period is normal, and I'm not displaying many symptoms that are physical. I'm so confused on where to look. I've been seeing a psychiatrist and I'be tried 2 antidepressants that haven't helped me at all. I've been on Adderall which helps my depression temporarily..and then sends me into a deeper depressive crash when it wears off. This is causing me to feel like I'm going nuts sometimes. I go from happy to sad to happy to sad etc.

I'm not looking for the "see a doctor" response. That isn't helpful. I am aware I need a doctor. I am just asking if there is any way to determine if my problems are from a hormonal problem or a mental illness. Are there any ways to help tell the difference between the 2 so I can go the proper doctor?
Did you find this post helpful?
|

User Profile
replied August 5th, 2009
Supporter
Honey I know you don't want the typical see doc thing--BUT-if there is a hormonal imbalance you will need lab work..
Hirsutism-is the term for excess facial hair growth..I use to work with a (dermatologist) and he saw a few patients with this..I'm not saying this is what you have but from your description that's what it sounds like..
Best wishes also in getting the right meds to help your depression..k
|
Did you find this post helpful?

User Profile
replied August 5th, 2009
Experienced User
I believe you have a nutritional unbalance, which has been a cause of your original prob & the possibility that the meds have also contributed to other deficiencies. If youwant to talk more or find out more i am happy to talk. other than that a goood orthomolecular nutritionist would be a good start.
|
Did you find this post helpful?

replied August 5th, 2009
Extremely eHealthy
Hey binya2627
There is a lot of overlap in symptoms between hormonal imbalance and mental illness because most mental illnesses occur in part because of excess of lack of certain hormones, specifically the ones that govern the production of neurotransmitters.

Adderall contains an anphetamine, it has circulatory impact, skin and hair growth could theoretically be affected and it could absolutely interfere with sleep.

This really is a talk to your doctor situation I'm afraid. You are having adverse reactions after beginning a medication you should immediately inform your prescribing doctor for your safety and the success of your treatment. Additionally we can speculate about hormonal imbalance and your symptoms but nothing can be confirmed without testing and labwork.
|
Did you find this post helpful?

replied August 11th, 2009
I was searching the same thing. I just started to take adderall too and I am breaking out around my face. I asked some one and they said it was hormonal so i searched what could be causes of a hormonal imbalance. Then i searched adderall and say this posting. I feel the same way i have uncontrolable mod swings and unemotional. I dont know what to do either if you have found a solution please share.... thanks meggs
|
Did you find this post helpful?

replied October 20th, 2010
PCOS
You are exhibiting all of the symptoms of PCOS. Polycystic ovary Syndrome. The excess facial hair and resulting skin problems, along with the emotional mood swings, depression, etc., are caused by excess testosterone. My daughter has this, and regular doctors, including an endocrinologist missed it.

Google PCOS. You can find help and treatment for it by looking for someone who will listen and not just want to prescribe anti-depressants. Adderall is a roller coaster that will not fix this long term, and may cause more problems down the road.

You probably will do well with hormone supplementation to help balance out the excess testosterone. Find a good endocrinologist or doctor who specializes in treating PCOS.
|
Did you find this post helpful?

replied January 17th, 2011
If you want you can add me on f.b we can talk:)
HI:) I have the same problem! Chronic depression, mood swings, suicidal thoughts - especially when I pms, and yes the aderall is cousing my facial hair to grow:( For the depression I take Abilify, it really helps! But I am now going to have my hormons checked out. Coz really it's important to treat the source, not only the symptoms. Don't lose hope! Depression SUCKS BUT there are many solutions - just gota search and NEVER give up
Don't ever 4get - THE WILL OF GOD WILL NEVER TAKE YOU WHERE THE GRACE OF GOD WILL NOT PROTECT YOU
|
Did you find this post helpful?

User Profile
replied January 24th, 2011
Advanced Support Team
I agree with Liberty, it sounds like PCOS. I also have PCOS and used to break out something horribly and get weird dermatitis on my head and scalp, excess hair growth, moody...I was a wreck. I seeked medical attention and didn't give up..I thought it was all in my head. But I was not wrong..something was wrong and it was PCOS. Women can also have PCOS without having cysts on their ovaries. And it def. sounds like a hormonal issue.
|
Did you find this post helpful?

replied February 9th, 2011
Does sound hormonal, although I also take prescription adderall for ADD and wellbutrin for depression. Been on it since I was 27 and now I am 40. I googled hormones and mental health and found this forum. I am certain my hormonal imbalance is responsible for my erratic moods, which make it difficult to maintain relationships or even hold down a job. I also have excessive hair growth and atopic dermatitis and when it gets really out of hand I get migraine headaches. I had my first migraine when I hit puberty and had a string of them in my mid-thirties (Perimenopause) I was told. I have had a scabby scalp since I was a young child~I pick at them when I get anxious. My guess is that it is mostly hormonal, and I'm sure the Adderall doesn't help, but I need it. If I don't take it I'm a walking zombie. A couple of years ago a dermatologist put me on Spironolactone, which really seemed to help, but I started dating my boyfriend (who would leave me in a heartbeat if it wasn't for our lease) but I know there are complications if I were to get pregnant so I went off it. My current doctor doesn't seem to take this very seriously and I'm afraid my hormones are ruining my life. Men don't know how good they have it? Sorry to digress, I think you should get it under control so you don't lose the precious years ahead to raging hormones.
|
Did you find this post helpful?

replied November 28th, 2011
Ladies, I would like to point you to two condidions: Candida overgrowth (candidiasis), and food allergies. Both conditions can cause the symptoms you have described irratiabilty, hormone imbalances, skin rashes, mood swings.... And you can acctually have both these conditions and hormone imbalances as well (I have all three). Eating allergic foods sends me on a irratible rollercoaster my hayfever leaves me in a depressed state (research shows that chronically allergic score higher on depression tests) and the candida throws my hormones out of whack. The problems are interrelated and no amount of Adderal will help. Get tested for food allergies and see a good alternative or whole health specialist to get your bodies in balance - you will be amazed at the results.
|
Did you find this post helpful?

replied April 3rd, 2012
I feel for you I am forty and have many things wrong with me I mentally drained I never got help when I was young so I self medicated drugs alcohol which only left me more confussed and physically damaged I have fiber myalgia and bipolar extreme depression and just found a lump on my neck hormones goon crazy I feel like I'm in he'll and took up residence get help now see as many doctors use as few meds as possible until properly diagnosed it my be long and frustrating but worth it. Don't wait like I did getting to hell was easy getting out well I don't know still there ! Good luck!
|
Did you find this post helpful?